Discussions that mention levaquin

General Health board


I saw the ear nose and throat doctor on thursday. He said my tonsils looked infected and he saw lots of holes and craters in them. I told him I had lots of stones, so he gave me a mirror and a q-tip and told me to show him where I usually see them. He poked around back there and got out a really really deep one that he had to use vacuum suction to remove! Since my tonsils are so bad, he wants to remove them over the summer. It is going to be difficult because my mom has to go for knee surgery and I have two weddings to go to and would like tobe able to eat something! I have to go back and see him again on May 26th and we'll decide on a surgery date.

I am on an anti-biotic right now (Levaquin) because he wants to get rid of any possible leftover infection, since my tonsils are sooo huge! He also said that they are very irregular and misshapen. He's afraid I'm going to get an abscess from the stones if I'm not careful. I have to be very careful with anti-biotics from now on when I take them. I have always had a sensitivity to Penicillin, but never a full-blown allergic reaction. Since Ceftin worked so well for my last throat infection, he prescribed it again. I have taken it dozens of times before and never had a problem. It is a thrid generation Penicillin (Cephalosporin, to be exact.) I picked it up from the pharmacy yesterday and I took the first pill. About 10 minutes later I was in the bathroom getting ready to leave and my hands started getting really really really itchy. Nothing helped. Then they started to turn red and swell up. I walked out and said "Mommmmmmm, I think something is happening to me! Help!" We called the pharmacy to ask what to do, and they told me to take Benadryl. I took 3 25mg pills, and my mom called the doctor. By this time (about 5 minutes after it started) I was turning beet red and getting itchy all over my body. Then I started to shake uncontrollably. My parents called 911 and by the time they got there my pulse was racing and I was having tightness in my chest. They didn't give me any more Benadryl because I had already taken a lot. They brought me to the hospital in the ambulance and the whole time I was scratching and scratching and scratching. I kept getting redder and hotter. By the time we got there (maybe 15 minutes after the reaction started) I was in dire straits. My arms and legs were bloody from me scratching so much. My lips swelled up to about 5 times their normal size and I was burning up and my whole body was shaking. We pulled up and they rushed me in and the doctors were already waiting for me with a shot of Benadryl. They also gave me Prednisone and Pepsid (which absorbs the allergen.) I was also having shortness of breath. They told me I was having an Anaphylactic reaction. The Benadryl shot really worked though and within about 15 minutes after they gave it to me the itching stopped. But I was still shaking and hot and beet red. My eyes were red and bugging out of my head. It took about 2 hours after thye gave me the Benadry shot and the pills (pPrednisone and Pepsid) for me to get back to "normal" and then they let me go home after another hour or so of observation. Since the anti-biotic hasn't fully left my system yet, I have to take 50mg of Benadryl 3 times a day for the next 5 days. I also have to take 40 mg of Prednisone twice a day for the next 5 days, and 20 mg of Pepsid twice a day for the next 5 days. My ear nose and throat doctor told me to call him this morning and he would oprescribe a new anti-biotic. My mom called my uncle who is a pharmacist and he told her what would be good for me to take. I had Walgreens call my doctor in the morning and he prescribed Levaquin. I am still pretty itchy today and I was getting hot flashes earlier, but I am soooooooooooooooooooooo much better than I was last night! In the ambulance, I just kept telling the Paramedics not to let me die! I was terrified!

The pharmacist and all of the doctors said that it is not all that uncommon to develop an allergy to a medication even if you have taken it before without a problem. I picked up the new medication today and made sure to tell Walgreens to put it in my file that I am now HIGHLY allergic to any penicillin derivatives! What a night!

So yes, I will be getting my tonsils removed, and I will not be taking Peniciilin or any derivatives ever again in life!
:blob_fire
This is what my skin looked and felt like!